By: Kennedy Shelley
Would you take a drug that your doctor suggested if you knew that there was a chance you would never enjoy sex again?
Imagine if this happened to you when you were a teen?
Many people are aware that most antidepressant medications cause serious sexual side effects.
Many people say they lose all interest in sex when taking these medications.
This is especially true with the SSRI’s (Selective Serotonin Re-uptake Inhibitors). These are drugs like paroxetine (brand names, Paxil, Seroxat), fluoxetine (Prozac), sertraline (Zoloft), citalopram (Celexa), escitalopram (Lexapro) and vortioxetine (Brintellix).
Great Britain is trying to change the information given to patients so they know that these drugs can have sexual side effects that outweigh the “short-term” which is mentioned in the current literature.
Many men experience erectile dysfunction (ED) after starting on Prozac and other antidepressants, but what is now coming to light, is that may not be a short-term side effect that goes away when you quit taking it.
The reason why very few people didn’t take this seriously is that many assumed that depressed people didn’t have all that much interest in sex anyway, so it wasn’t the drug’s fault, it was a problem with depressed people.
But as more and more people started reporting problems, certain scientists started looking at this problem.
Dr. David Healy, a professor of psychology at Bangor University, has been studying the long-term sexual side effects of SSRIs.
He was quoted in the UK’s Daily Mail as saying:
“There is compelling evidence that SSRIs can cause longstanding sexual dysfunction but, at the moment, this is not mentioned on drug labels or on any of the information leaflets.
‘Within half an hour of taking SSRIs, patients have reported genital numbness — it can be mild, or quite marked; but it just hasn’t been flagged up enough.
‘In the early 2000s, there were a number of case reports from doctors who had experienced the problems themselves — and they still had sexual difficulties ten years after stopping their SSRIs,’ says Professor Healy.”
His research has helped get European equivalents to the Food and Drug Administration to start getting the word out about these potential side effects.
According to Dr. Healy, we don’t know how many people who took these drugs will ever get their sex lives back.
His biggest concern is for teenagers who are going through typical teenage depression and are casually prescribed an antidepressant, and never have a fulfilling sex life.
This potential side effect has not been publicly discussed but it needs to get more attention.
This does not mean that antidepressant medications do not have a place in the world of medicine and mental health. But it does mean that patients need to be aware of the potential catastrophic effect these drugs may have on their sex lives before they take them.
How many people think that these drugs are just a safe way to get to feel happier?
Depression is a catastrophic illness which costs society billions of dollars a year in terms of loss in productivity and direct medical costs.
Some people have been helped by antidepressant medications, especially those who are severely depressed.
But many studies show that these drugs do not work much better than a sugar pill, and talk therapy, yoga and diet changes work better. The advantage of therapies that are not drug related is these do not cause long-term sexual side effects.
In other words, it makes sense to talk to your doctor about other treatment options that do not involve drugs first and see if those work before putting your sex life at risk.